Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Aug 10, 2021, 3:30 AM CDT for Ottawa County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2021, 3:30 AM CDT (08:30 UTC)
- Expired
- Aug 10, 2021, 4:00 AM CDT
- In force
- 30 min
- Issued by
- NWS Topeka, KS
- Hail
- 0.88 in
- Wind
- 50
County Ottawa County, KS
The radar
The Grand Island radar (KUEX), 135 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3834 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1380 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted.
200
WWUS83 KTOP 100830
SPSTOP
Special Weather Statement
National Weather Service Topeka KS
330 AM CDT Tue Aug 10 2021
KSZ034-100900-
Ottawa-
330 AM CDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of northwestern Ottawa
County through 400 AM CDT...
At 330 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ada, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Minneapolis, Delphos and Ada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3929 9793 3930 9771 3905 9772 3904 9793
TIME...MOT...LOC 0830Z 268DEG 24KT 3917 9795
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
$$
GarganWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 9, 11:25 PM CDT, 4 hours 5 minutes earlier.
Area forecast discussion, Aug 9, 11:25 PM CDT, 4 hours 5 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1125 PM CDT Mon Aug 9 2021 ...AVIATION UPDATE... .DISCUSSION... Issued at 357 PM CDT Mon Aug 9 2021 Weak ridging with zonal flow holds across the Central/Southern Plains while an upper shortwave trough continues to progress through Montana. A surface low sits over the Dakotas ahead of that shortwave with southerly low-level flow keeping the hot and humid air mass over our area. This moisture combined with the thermal axis and plenty of insolation has resulted in a toasty afternoon with widespread heat indices in the 105 to 110 degree range. Little relief is expected tonight as lows only fall back to the mid to upper 70s. This evening we continue to monitor for storms to develop in western KS/NE as a lee sfc trough deepens and is aided by another weak shortwave embedded in the upper flow. CAMs continue to show a weakening trend as these storms move east, but have kept small PoPs in north central KS for a few hours overnight with chances decreasing again around sunrise. As far as the heat is concerned, the forecast remains on track and have made no changes to headlines at this point. The thermal axis remains overhead at least through Wednesday, with better chances for relief coming by the end of the week as a frontal boundary pushes south and we transition back to northwest flow. Some questions remain regarding Thursday as the weak front approaches and dew points appear slightly better than the early part of the week, but at this time heat indices look to improve enough to remain below advisory criteria. Regarding storm chances, the entire area has a possibility of seeing storms Tuesday, particularly in the afternoon and evening with plenty of instability. Shear still doesn't look overly impressive (up to 35 kts) and with weak forcing aside from daytime heating, it's tough to pinpoint any certain location that has the best chance of seeing storms, especially any that would be strong to severe. Given the amount of instability, any pulsing updrafts could produce strong wind gusts and large hail. Periodic thunderstorm chances remain the rest of the week with weak waves in the upper flow and ample instability, with some uncertainty remaining on where synoptic or outflow boundaries may set up. Predominantly dry and relatively cooler conditions return by Saturday for the rest of the weekend. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday) Issued at 1125 PM CDT Mon Aug 9 2021 Not much change to the forecast. RAP and NAM have tended to keep any MCV from the convection over northwest KS over southern NEB. And CAMs have been back and forth with isolated convection and then dry. So with many of the operational models keeping the morning dry, will hold off on any mention of precip until the late afternoon. Coverage and uncertainty makes it hard to go with much more than VCTS at this point. LLWS looks to be marginal overnight. But the low level jet is progged to be stronger Tuesday night. With potential for convection into the evening tomorrow night, will not worry about LLWS just yet and let later shifts take another look. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT Wednesday for KSZ011-012-023-024- 026-038>040-054>056-058-059. Heat Advisory until 8 PM CDT Tuesday for KSZ008>010-020>022- 034>037. && DISCUSSION...Picha AVIATION...Wolters
Hazardous weather outlook, Aug 9, 8:19 PM CDT, 7 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 819 PM CDT Mon Aug 9 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-102100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 819 PM CDT Mon Aug 9 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. There is a slight chance of thunderstorms across north central Kansas late tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat indices of 103-110 degrees are forecast for Tuesday and Wednesday. A heat advisory remains in effect for the entire area Tuesday and for northeast and east central Kansas through Wednesday afternoon. Thunderstorms are possible Tuesday with a risk for severe weather. The main concern is for damaging winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
In the hours before
Special weather statement, Aug 10, 3:13 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Topeka KS
313 AM CDT Tue Aug 10 2021
KSZ020-034-100845-
Cloud-Ottawa-
313 AM CDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of northwestern Ottawa
and western Cloud Counties through 345 AM CDT...
At 312 AM CDT, Doppler radar was tracking a strong thunderstorm over
Asherville, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Concordia, Glasco and Delphos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3956 9793 3960 9761 3925 9769 3928 9793
TIME...MOT...LOC 0812Z 277DEG 35KT 3940 9800
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
GarganSpecial weather statement, Aug 10, 3:30 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
330 AM CDT Tue Aug 10 2021
KSZ034-100900-
Ottawa-
330 AM CDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of northwestern Ottawa
County through 400 AM CDT...
At 330 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ada, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Minneapolis, Delphos and Ada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3929 9793 3930 9771 3905 9772 3904 9793
TIME...MOT...LOC 0830Z 268DEG 24KT 3917 9795
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
GarganThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 3:13 AM CDT | Special Weather Statement | TOP | Cloud | 32 min |
| Aug 10, 3:24 AM CDT | Severe Thunderstorm Warning | TOP | Cloud | 36 min |
| Aug 10, 4:01 AM CDT | Special Weather Statement | TOP | Cloud, Ottawa | 29 min |
| Aug 10, 4:26 AM CDT | Special Weather Statement | TOP | Clay, Dickinson | 34 min |
| Aug 10, 4:57 AM CDT | Special Weather Statement | TOP | Clay, Dickinson, Geary, Riley | 33 min |
| Aug 10, 5:11 AM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 22 min |
| Aug 10, 5:35 AM CDT | Special Weather Statement | TOP | Wabaunsee | 25 min |
| Aug 10, 6:12 AM CDT | Special Weather Statement | TOP | Shawnee | 33 min |
| Aug 10, 6:53 AM CDT | Special Weather Statement | TOP | Douglas | 37 min |
| Aug 10, 7:43 AM CDT | Special Weather Statement | TOP | Franklin | 32 min |
| Aug 10, 4:40 PM CDT | Special Weather Statement | TOP | Lyon | 35 min |
| Aug 10, 4:56 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 49 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.